Georgia, 2023

Tornado and Hail in Georgia, January 12, 2023

January 12, 2023 · NWS CAE · 2 events in 2 counties and zones

Sufficient atmospheric instability and shear led to thunderstorm development, some of which produced damaging winds and tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
$100
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Sufficient atmospheric instability and shear led to thunderstorm development, some of which produced damaging winds and tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jan 12, 2:11 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Jan 12, 2:11 PM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
211 PM EST Thu Jan 12 2023

.SYNOPSIS...
A cold front will move through the forecast area this evening
and early tonight along with showers and possibly strong to
severe thunderstorms. The front will move offshore Friday
morning with below normal temperatures and drier conditions
expected for Friday through the weekend as a trough digs over
the eastern US. Ridging builds in early next week as
temperatures return to above average.

&&

.NEAR TERM /THROUGH TONIGHT/...
Upper level trough continues to deepen over the lower
Mississippi Valley, deepening a surface low and strengthening a
cold front that is moving through the Deep South. Ahead of this
front, a strong line of prefrontal severe storms moving through
the Deep South early this afternoon. Over our forecast area,
upper ridging is maintaining somewhat, although rapid 500mb
height falls are just to the west, expected to move into the
area over the next several hours. A tongue of weak surface
based instability is moving into the western forecast area but
generally, while some weak showers have moved into the SE
portion of the forecast in a pocket of PWAT greater than an
inch, convection to this point has been suppressed with the
strongest divergence aloft and lift to the west. Temperatures
have risen into the upper 60s and low 70s this afternoon with
strong warm advection increasing.

May start to see a better chance for discrete convection develop
over the next several hours with most of the HiRes models
indicating the best instability will be before the line makes it
in tonight. Shear should be sufficient to support organized
storms but with ridging hanging on somewhat, might a bit of
capping over the area for now. Will be worth monitoring how the
discrete convection developing in southern GA well ahead of the
main line behaves into this afternoon. The main driver as to
how the convective line maintains itself into the late afternoon
and evening will be instability as shear will be more than
sufficient with HiRes guidance indicating deep layer shear
exceeding 50 kts and looping hodographs with sufficient low
level SRH to support a damaging wind threat along with embedded
tornadoes. However, some interesting things to note in stability
parameters this afternoon. First, HREF members generally are
fairly consistent with the linear convection entering the far
western forecast area around 00z or so. As the line approaches,
southerly flow continues to increase and with dry air to the
south, over Southern GA and the panhandle of FL, we should be
able to pump some drier air into the low levels, generally
limiting surface based instability, especially in eastern
portions of the forecast area. HREF members trended a bit lower
with sbCAPE just ahead of the line with the mean keeping most of
the area below 500 J/kg sbCAPE but even the highest members not
much more impressive, just getting to above 500 J/kg in the far
western forecast. The caveat is that in this high shear/low
CAPE environment, it will not take much surface based
instability for severe weather. For now the western portion of
the forecast area continue to have the best chance of seeing
damaging wind gusts or an isolated tornado but the line will
weaken considerably as it moves east overnight. Rain will
quickly taper off after midnight.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Cold front will be moving offshore and away from the area Friday
morning with the upper level trough slowly crossing the area
Friday night and Saturday. Cooler and drier air will be moving
into the area as the front moves offshore with reinforcing
colder and drier air as the upper trough clears the region. Pwat
values will fall to 0.5 inches Friday afternoon with the
majority of the moisture between 5 and 10 kft. By Saturday
afternoon pwat values will reach 0.3 inches with northerly flow
pushing colder air into the forecast area. Temperatures Friday
will range from the low 50s in the western Midlands to the upper
50s in the eastern Midlands. Even with some low level moisture
and clouds persisting Friday night temperatures will be near to
slightly below normal with low 30s for most areas. With the
northerly flow and cold air advection Saturday high temperatures
will be limited to the upper 40s to around 50s and with
excellent radiational cooling conditions Saturday night low will
be well below normal with mid 20s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The upper level pattern will remain progressive through the
long term with systems crossing the region ever couple days.
High pressure centered well north of the forecast area on Sunday
will keep cool and dry air in place for one more day then move
offshore Monday as the next low pressure system marches through
the central MS River area. Monday evening southerly slow will be
increasing across the SE US ahead of an approaching cold front.
Expect showers to begin Monday evening as the front pushes into
the region with the front stalling over the southern portions of
the forecast area Tuesday evening. For Wednesday and beyond
model solutions continue to diverge with confidence in the
forecast low. What can be determined is moisture will remain
across the region and with the progressive upper level pattern
and potential for another from moving into the region Thursday a
few showers will be possible Wednesday with increasing potential
for Thursday. Temperatures will be below normal Sunday then warm
to above normal for Tuesday and Wednesday.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A mix of MVFR and VFR cigs currently in place at the terminals
but guidance is consistent in lifting to VFR over the next
couple hours which lines up with satellite observations in the
far southern portion of the forecast area. A line of showers
ahead of a front will move into the area this evening which will
lead to lowering vsbys with period of ifr at times at the
terminals. There is a chance of thunder associated with this
line but confidence remains limited that tsra will be observed
at the terminals. Highest chances for thunder will be at the
Augusta terminals. Winds increase out of the south with gusts
already near 20 kts early this afternoon and increasing into
evening. As the front moves through the terminals winds shift
from southerly to westerly but should maintain gusts between 15
to 20 kts overnight.

EXTENDED AVIATION OUTLOOK...Chance of rain and associated
restrictions late Monday into Tuesday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 1 AM EST Friday for GAZ040-063>065-
     077.
SC...Lake Wind Advisory until 1 AM EST Friday for SCZ016-018-
     020>022-025>031-035-037-038-041-115-116-135>137.

&&
Hazardous weather outlook, Jan 12, 3:44 AM EST, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
344 AM EST Thu Jan 12 2023

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-130845-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
344 AM EST Thu Jan 12 2023

...LAKE WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM EST
FRIDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

In addition, Showers and storms are expected ahead of an approaching
cold front, with some strong to severe storms possible. Damaging
winds and even isolated tornadoes will be possible. SPC has outlined
the western Midlands and a majority of the CSRA in a Slight Risk for
severe storms because of this.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

The radar

The Robins AFB radar (KJGX), 113 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail. Local standard time, as filed.

Tornado, McDuffie

When
January 12, 4:35 PM EST to 4:39 PM EST
Where
McDuffie County, 5.49 mi W of Thomson to 3.8 mi SW of Thmson McDuffee Arpt
Rating
EF1
Path length
2.01 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
33.475, -82.595

A National Weather Service survey team confirmed a tornado touched down in Warren County GA (see Storm Data, Georgia, North and Central) where it produced EF-1 damage. The tornado continued moving to the NE and crossed into McDuffie County GA. While in McDuffie Co, the tornado also produced EF-1 damage,|with peak winds of 110 mph. The tornado dissipated west of Thomson in western McDuffie Co. The total tornado path was 16.42 miles, with about 14.4 miles in Warren Co and 2.02 miles in McDuffie Co.

Just prior to crossing into McDuffie Co, the tornado strengthened to EF-1 intensity as it approached Mesena Road and continued northeast across the county line to Foster Sprouse Road. In this area, a couple of homes had roof and fascia damage, a metal work shed and outdoor kitchen were destroyed, and a swath of large and healthy pine trees were snapped and uprooted. As the tornado crossed Foster Sprouse Road, it continued to snap and uproot trees, one of which fell on a house. The tornado then weakened as it crossed Union Church Road and dissipated before reaching West Bypass.

Hail, Lincoln

When
January 12, 5:00 PM EST to 5:05 PM EST
Where
Lincoln County, 0.9 mi NW of Amity
Measured
0.7 in hail
Property damage
$100
Crop damage
$100
Reported by
Public
Coordinates
33.680, -82.490

Dime size hail reported by the public near Amity, GA. Exact location not given. Time estimated.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyThe tornado archive for Georgia, 2023Warnings in Georgia, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1065372, 1065371.